CaltechAUTHORS
  A Caltech Library Service

Irreversibility in a Reversible Lattice Gas

Broadwell, James E. (2001) Irreversibility in a Reversible Lattice Gas. Journal of Statistical Physics, 103 (5-6). pp. 1125-1136. ISSN 0022-4715. https://resolver.caltech.edu/CaltechAUTHORS:20170801-071341835

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20170801-071341835

Abstract

A simple lattice gas model, a microscopically reversible cellular automaton, is described and shown to exhibit thermodynamic irreversibility in processes similar to those in real gases. The model, which has no random elements, develops a long-lasting equilibrium state within a Poincaré cycle. This state is an attractor resulting from the nonlinear nature of the collective particle collisions and motions. The results illustrate how the Second Law of Thermodynamics applies to real systems governed by reversible microscopic dynamics.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1023/A:1010373325105DOIArticle
https://link.springer.com/article/10.1023/A:1010373325105PublisherArticle
http://rdcu.be/uEV2PublisherFree ReadCube access
Additional Information:© 2001 Plenum Publishing Corporation. Received May 8, 2000; revised August 17, 2000. Donghee Han wrote the computer program for this work at Stanford University. The speed and flexibility of the program made possible the efficient exploration of the ideas and findings reported here. The author is pleased to thank him for his collaboration. He also thanks Donald Baganoff for his work in a preliminary study of the lattice gas. The author is grateful for the hospitality of the Mechanical Engineering Department at Stanford during the course of the work.
Subject Keywords:Irreversibility; lattice gases; nonlinear dynamics; statistical mechanics
Issue or Number:5-6
Record Number:CaltechAUTHORS:20170801-071341835
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20170801-071341835
Official Citation:Broadwell, J.E. Journal of Statistical Physics (2001) 103: 1125. https://doi.org/10.1023/A:1010373325105
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:79654
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:01 Aug 2017 14:38
Last Modified:03 Oct 2019 18:22

Repository Staff Only: item control page